Washington, 2012Heavy Snow in Washington, March 13 to 14, 2012
March 13 to 14, 2012 · NWS SEW · 1 event in 1 county or zone
A front brought heavy snow to Mt Baker in the North Cascades.
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A front brought heavy snow to Mt Baker in the North Cascades.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Seattle, WA wrote its last area forecast discussion before the first event at Mar 13, 2:00 AM PST, 4 hours earlier.
Area forecast discussion, Mar 13, 2:00 AM PST, 4 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SEATTLE WA
300 AM PDT TUE MAR 13 2012
.SYNOPSIS...A COLD UPPER TROUGH WILL BRING RAIN AND SNOW SHOWERS TO
WESTERN WASHINGTON TODAY WITH A FEW THUNDERSTORMS. ANOTHER VIGOROUS
FRONTAL SYSTEM WILL MOVE THROUGH THE AREA WEDNESDAY...FOLLOWED
QUICKLY BY YET ANOTHER WEDNESDAY NIGHT AND THURSDAY...FOR WET AND
OCCASIONALLY WINDY WEATHER AND LOTS MORE SNOW IN THE MOUNTAINS.
SHOWERY WEATHER...AND SOME SUN BREAKS...ARE LIKELY THIS WEEKEND.
&&
.SHORT TERM...THE BACK SIDE OF THE FRONTAL BAND THAT MOVED INTO THE
REGION MONDAY IS SLOWLY SHIFTING EASTWARD ACROSS THE AREA. THIS
FEATURE HAS GRADUALLY BECOME MORE NORTH-SOUTH ORIENTED...WITH ITS
EASTWARD PROGRESS SLOWED ACCORDINGLY...AS THE DEEP UPPER TROUGH
OFFSHORE HAS BEEN DIGGING SOUTHEAST. A COLD AIR MASS MOVED INTO
WESTERN WASHINGTON BEHIND THE FRONT. BY 5 PM MONDAY THE FREEZING
LEVEL AT QUILLAYUTE -- ON THE NORTH COAST -- HAD FALLEN TO
1100 FT...IMPLYING THE SNOW LEVEL IS JUST A FEW HUNDRED FEET ABOVE
SEA LEVEL. NOT SURPRISINGLY THERE IS A MIX OF RAIN AND SNOW SHOWERS
ACROSS THE FORECAST AREA EARLY THIS MORNING WITH TEMPERATURES IN THE
LOWER TO MID 30S.
THE DEEP UPPER TROUGH OFFSHORE ALONG 130W EARLY THIS MORNING WILL
MOVE ACROSS WESTERN WASHINGTON TODAY. SATELLITE IMAGERY SHOWS PLENTY
OF CONVECTION IN THE TROUGH AND LIGHTNING DETECTION EQUIPMENT SHOWS
ISOLATED THUNDERSTORMS OVER THE PACIFIC NORTHWEST OFFSHORE WATERS...
AND ALL THAT WILL BE MOVING INLAND WITH THE UPPER TROUGH TODAY. IN
GENERAL PRECIPITATION AMOUNTS WILL NOT BE VERY HEAVY...BUT THERE
WILL PROBABLY BE SOME RANDOM BRIEF BURSTS IN HEAVIER SHOWERS OR
THUNDERSTORMS.
THE SNOW LEVEL WILL BE WITHIN A FEW HUNDRED FEET OF SEA LEVEL THIS
MORNING...RISING TO AROUND 1000 FT LATE TODAY. TEMPERATURES ARE TOO
MARGINAL AND ROADWAYS TOO WET FOR MUCH IF ANY SNOW TO STICK THERE...
BUT LOCAL ACCUMULATIONS OF AN INCH OR TWO ARE POSSIBLE ON OTHER
SURFACES. THOSE MINOR ACCUMULATIONS WILL BE MORE LIKELY AWAY FROM
BODIES OF WATER...ON THE HIGHER TERRAIN OF THE LOWLANDS...AND OF
COURSE IN HEAVIER SHOWERS...MAYBE IN A LOOSELY ORGANIZED PUGET SOUND
CONVERGENCE ZONE.
THE UPPER TROUGH WILL MOVE EAST OF THE CASCADES TONIGHT AND SHOWERS
WILL DECREASE...BUT THE COLD AIR MASS WILL STAY WITH US.
THE NEXT FRONTAL SYSTEM UPSTREAM...CURRENTLY DEVELOPING OUT NEAR
150W...WILL MOVE THROUGH THE FORECAST AREA WEDNESDAY. THIS SYSTEM IS
FAIRLY VIGOROUS FOR MID MARCH BUT IT WILL NOT BE AS STRONG...WITH
RESPECT TO WINDS AND MOUNTAIN SNOW...AS THE MONDAY SYSTEM. IT WILL
LIKELY BRING WIND ADVISORY LEVEL WINDS TO THE COASTAL AND NORTHWEST
INTERIOR ZONES. ONE CONCERN HOWEVER IS THAT THE AIR MASS WILL BE
COLD ENOUGH FOR PRECIPITATION TO START AS SNOW OVER THE
LOWLANDS...AND MINOR LOCAL ACCUMULATIONS ARE AGAIN POSSIBLE. THE
SNOW LEVEL WILL RISE TO 2000 TO 3000 FT LATE WEDNESDAY.
YET ANOTHER VIGOROUS FRONTAL SYSTEM...THIS ONE JUST BEGINNING TO
TAKE SHAPE JUST BEYOND THE DATELINE...WILL MOVE THROUGH WESTERN
WASHINGTON WEDNESDAY NIGHT AND THURSDAY. ITS POST-FRONTAL TROUGH
WILL MOVE INTO THE REGION THURSDAY NIGHT. THE WINDS WILL PROBABLY BE
SOMEWHAT LESS WITH THIS FRONT...BUT PRECIPITATION WILL BE HEAVIER
AND THE SNOW LEVEL WILL GRADUALLY RISE TO AROUND 4500 FT.
PRECIPITATION TOTALS IN THE MOUNTAINS FOR THE 48-HOUR PERIOD FROM
EARLY WEDNESDAY MORNING THROUGH LATE THURSDAY NIGHT -- WHICH
INCLUDES BOTH STORMS -- WILL BE IN THE 2 TO 5 INCH RANGE. I WILL
ISSUE A WINTER STORM WATCH FOR THIS. MCDONNAL
.LONG TERM...FOR THE LAST FEW DAYS THE LONGER RANGE MODELS HAVE BEEN
IN ROUGH AGREEMENT THAT THERE WILL BE A TRANSITION FROM THE VERY
STORMY PATTERN THIS WEEK TO A COOL AND SHOWERY BUT DRIER PATTERN
OVER THE WEEKEND. THE RECENT RUNS SHOWS THIS TRANSITION OCCURRING A
BIT MORE SLOWLY...WITH FRIDAY NOW LOOKING MORE WET THAN PREVIOUSLY
EXPECTED AS A SHORTWAVE TROUGH MOVES THROUGH. THE CHANGE I HAVE MADE
IS TO BOOST POPS FOR FRIDAY TO LIKELY. IT STILL LOOKS LIKE A LARGER
UPPER TROUGH WILL MOVE OVER THE REGION THIS WEEKEND...AND IT WILL BE
COOL WITH MORE SCATTERED SHOWERS AND PROBABLY SOME SUN BREAKS.
MCDONNAL
&&
.HYDROLOGY...AS DISCUSSED ABOVE THE PRECIPITATION FROM THE WEDNESDAY
AND THURSDAY STORMS WILL BE SUBSTANTIAL...WITH GENERALLY 2 TO 5
INCHES IN THE MOUNTAINS DURING A 48-HOUR PERIOD. THE HEAVIEST
AMOUNTS WILL OCCUR OVER THE SOUTH SLOPES OF THE OLYMPICS...AND THE
MEAN AREAL PRECIPITATION OVER THE SKOKOMISH RIVER BASIN WILL LIKELY
EXCEED 3 INCHES. EVEN WITH RELATIVELY LOW SNOW LEVELS DURING MOST OF
THE EVENT...THIS COULD BE ENOUGH TO DRIVE THIS UNIQUELY FLOOD-PRONE
RIVER TO FLOOD STAGE ON THURSDAY.
FLOODING IS NOT EXPECTED ON ANY OTHER RIVER IN THE FORECAST AREA
DURING THE NEXT 7 DAYS. MCDONNAL
&&
.AVIATION...A LARGE DEEP UPPER LEVEL TROF ALONG THE B.C. COAST WILL
MAINTAIN MOIST SW FLOW ALOFT OVER W WA TODAY. THE BAND OF
PRECIPITATION AHEAD OF THE TROF CONTAINS A MIX OF RAIN AND SNOW...
WITH SOME LOCATIONS REPORTING ALL SNOW. SOMETIME THIS MORNING THE
STEADY PRECIPITATION WILL CHANGE TO SHOWERS. SNOW SHOWERS CAN STILL
BE EXPECTED THROUGH THIS MORNING. THIS AFTERNOON SHOULD BE MAINLY
RAIN SHOWERS BUT FROZEN PRECIPITATION OF SOME SORT COULD BE MIXED
IN. ISOLATED THUNDERSTORMS ARE POSSIBLE. CIGS WILL VARY DEPENDING ON
PRECIP INTENSITY AND TYPE.
KSEA...CIGS WILL BE MAINLY IN THE MVFR RANGE...THOUGH PERIODS OF IFR
CIGS ARE POSSIBLE ESPECIALLY IN SNOW SHOWERS. STEADY WET SNOW WILL
PROBABLY FALL THROUGH 12Z. AFTER THAT IT SHOULD TURN MORE SHOWERY...
WITH SOME COMBINATION OF RAIN AND/OR SNOW. A HEAVY SHOWER COULD GIVE
UP TO 1 INCH OF SLUSHY SNOW. SHOWERS WILL STICK AROUND MOST OF THE
DAY. 13
&&
.MARINE...CURRENT WINDS AND FCST GRADIENTS ARE SUCH THAT SMALL CRAFT
ADVISORY WINDS ARE EXPECTED AT TIMES OVER ALL WATERS TODAY. SWELL IN
THE COASTAL WATERS WILL REMAIN ABOVE 10 FEET THROUGH TONIGHT.
ANOTHER WEAKER SYSTEM WILL SEND ABOUT A 980 MB LOW CURVING NE TOWARD
THE CENTRAL B.C. COAST TONIGHT AND WEDNESDAY...WHILE THE ASSOCIATED
COLD FRONT REACHES THE WA COAST EARLY WEDNESDAY MORNING. A STRONGER
970 MB LOW WILL CURVE SLIGHTLY FARTHER NORTH...TOWARD HAIDA GWAII
WEDNESDAY NIGHT/THURSDAY MORNING...WITH THAT COLD FRONT REACHING THE
WA COAST THURSDAY MORNING. AFTER A PERIOD OF MODERATE ONSHORE FLOW
FRIDAY...ANOTHER WEAKER LOW COULD REACH THE AREA SATURDAY. KAM/13
&&
.SEW WATCHES/WARNINGS/ADVISORIES...
WA...WINTER STORM WATCH FOR THE CASCADES AND OLYMPICS WEDNESDAY
THROUGH THURSDAY.
PZ...SMALL CRAFT ADVISORY ALL WATERS.
SMALL CRAFT ADVISORY FOR SEVERE/ROUGH GRAYS HARBOR BAR.
&&
YOU CAN SEE AN ILLUSTRATED VERSION OF THE FORECAST DISCUSSION AT
WWW.WEATHER.GOV/SEATTLE/GAFD/LATEST_WEBAFD.HTML.In the hours before
Local storm report, Mar 13, 3:16 AM PST, 2 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SEATTLE WA
416 AM PDT TUE MAR 13 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0413 AM SNOW E ISSAQUAH 47.53N 122.04W
03/13/2012 M7.5 INCH KING WA NWS EMPLOYEE
OVERNIGHT SNOWFALL TOTAL OBSERVED AT ELEVATION 1375 FT.
&&Local storm report, Mar 13, 3:31 AM PST, 2 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SEATTLE WA
431 AM PDT TUE MAR 13 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0431 AM SNOW 4 WNW ENUMCLAW 47.23N 122.06W
03/13/2012 M4.0 INCH KING WA TRAINED SPOTTER
&&Special weather statement, Mar 13, 4:04 AM PST, 1 hour 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SEATTLE WA
504 AM PDT TUE MAR 13 2012
WAZ001-503>512-514>517-132330-
SAN JUAN COUNTY-WESTERN WHATCOM COUNTY-SOUTHWEST INTERIOR-
EAST PUGET SOUND LOWLANDS-WESTERN SKAGIT COUNTY-
EVERETT AND VICINITY-SEATTLE/BREMERTON AREA-TACOMA AREA-
ADMIRALTY INLET AREA-HOOD CANAL AREA-LOWER CHEHALIS VALLEY AREA-
EASTERN STRAIT OF JUAN DE FUCA-WESTERN STRAIT OF JUAN DE FUCA-
NORTH COAST-CENTRAL COAST-
504 AM PDT TUE MAR 13 2012
...A SHOWERY COOL DAY IS IN STORE FOR WESTERN WASHINGTON...
AN UPPER TROUGH WILL MOVE INTO WESTERN WASHINGTON TODAY BRINGING
RAIN SHOWERS...LOCAL SNOW SHOWERS...AND ISOLATED THUNDERSTORMS.
THE SNOW LEVEL IS WITHIN A FEW HUNDRED FEET OF SEA LEVEL THIS
MORNING...AND TEMPERATURES ARE MAINLY IN THE 32 TO 35 DEGREE RANGE.
SNOW IS NOT EXPECTED TO ACCUMULATE THIS MORNING ON ROADWAYS IN
THE WESTERN WASHINGTON LOWLANDS...AS TEMPERATURES ARE MOSTLY JUST
ABOVE FREEZING AND THOSE SURFACES ARE ALREADY WET. HOWEVER LOCAL
ACCUMULATIONS OF AN INCH OR TWO OF SNOW ARE POSSIBLE ON CARS AND
GRASSY SURFACES. IN ADDITION ISOLATED THUNDERSTORMS TODAY COULD
PRODUCE SMALL HAIL...WHICH COULD LOCALLY ACCUMULATE ON THE GROUND.
THE TEMPERATURE WILL CLIMB INTO THE LOWER TO MID 40S TODAY WITH
THE SNOW LEVEL AROUND 1000 FEET.
SOME SPOTS IN THE EAST PUGET SOUND LOWLANDS...MAINLY NEAR THE
CASCADES AND ABOVE 700 FEET...RECEIVED SEVERAL INCHES OF SNOW
OVERNIGHT. SEVERAL ROADWAYS IN THAT AREA DO HAVE SNOW COVER THIS
MORNING...INCLUDING THE HIGHER ELEVATIONS OF STATE ROUTE 18.
MOTORISTS THERE SHOULD EXERCISE CAUTION AND ALLOW EXTRA TRAVEL
TIME.
MCDONNAL
Local storm report, Mar 13, 4:21 AM PST, 1 hour 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SEATTLE WA
521 AM PDT TUE MAR 13 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0519 AM SNOW 4 NNW EATONVILLE 46.93N 122.30W
03/13/2012 M4.0 INCH PIERCE WA TRAINED SPOTTER
ELEVATION 740 FT.
&&Local storm report, Mar 13, 5:44 AM PST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SEATTLE WA
644 AM PDT TUE MAR 13 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0643 AM SNOW 5 E PUYALLUP 47.19N 122.18W
03/13/2012 M2.7 INCH PIERCE WA TRAINED SPOTTER
2.7 INCHES OF SNOW OVERNIGHT AT ELEVATION 600+ FEET.
&&
MCDONNALHeavy Snow, West Slopes Northern Cascades and Passes
- When
- March 13, 6:00 AM PST to March 14, 6:00 AM PST
- Where
- West Slopes Northern Cascades and Passes forecast zone
- Reported by
- Park/Forest Service
NWAC station at Mt Baker recorded 14 inches snow in 12 hours ending 8 pm Mar 13, and 20 inches in 24 hours ending 6 am Mar 14.
- Heavy Snow
- Snowfall reaching the local warning threshold without the other hazards of a winter storm.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Debris Flows and Strong Wind in California, March 13 to 16, 20123 deaths · 12 injured · $997,000 · 21 events
- Hail in Georgia, March 13, 2012$55,000 · 1.75 in hail · 1 event
- High Wind and Strong Wind in California, March 13 to 15, 2012$25,000 · 63 kt wind · 3 events
- High Wind in Montana, March 13, 201257 kt wind · 16 events
- Hail in Massachusetts, March 13 to 14, 20121.25 in hail · 9 events
- High Wind in North Dakota, March 13 to 14, 201254 kt wind · 9 events
- Hail and Damaging Winds in Florida, March 13 to 15, 2012$2,000 · 1 in hail · 7 events
- High Wind in Montana, March 13, 201270 kt wind · 6 events
- Heavy Snow and High Wind in Idaho, March 13, 201263 kt wind · 4 events
- High Wind in Wyoming, March 13, 201255 kt wind · 4 events
- Drought in Arizona, March 13 to 31, 20123 events
- High Wind in Montana, March 13, 201252 kt wind · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 374101.